Menu Close

Contact us now!

Come Together to Fight Addiction

Signs of a Fentanyl Overdose

woman showing the signs of fentanyl overdose

Opioid overdose deaths in the United States are more prevalent than ever before, and the number keeps growing. Fentanyl is becoming more widespread in medical and recreational use because it has several medical benefits, including pain relief and anti-anxiety medication. However, it’s highly addictive and can be very harmful. Fentanyl addiction treatment can help.

If you or someone you love struggles with fentanyl addiction, our team of addiction recovery specialists at Rally Recovery can help. To learn more about our offerings, or get help, contact us today at 781.412.1488.

What Are the Signs of a Fentanyl Overdose?

Fentanyl is a synthetic opioid widely used to treat chronic pain and has also been found in heroin and other illegal drugs.

To prevent serious consequences, it’s crucial to understand the many ways that a fentanyl overdose may present. The most effective way to help someone with a fentanyl overdose is to enlist the support of medical professionals.

If someone is overdosing on fentanyl, the first thing that happens is they will start to go into convulsions, and those convulsions will last anywhere from 6 minutes to a few hours.

They’ll likely be sweating profusely throughout and breathing irregularly through their mouth. Sometimes people will progress from convulsions to seizures that cause them to pass out. When they do pass out, these are called Narcolepsy-style seizures. People usually wake up when the seizure ends because their heart rate slows down dramatically during these seizures.

Depending on the drug being used (opioids or benzodiazepines), the duration of the seizure may be long enough to send them into another episode of Narcolepsy-style seizures before ending up back in consciousness again.

In addition, the person may suffer multiple heart attacks during an overdose caused by blood clots forming hours or even days after taking fentanyl.

These symptoms do not mean that someone has overdosed on fentanyl specifically. Still, they indicate that the person is experiencing an overdose and needs timely medical intervention to make a full recovery.

Overdose symptoms to look for include:

  • Seizures or convulsions
  • Hypothermia (low body temperature)
  • Paranoia or anxiety about death and dying
  • Significant and sudden changes in blood pressure
  • Breathing difficulties or labored breathing
  • Slurred speech
  • Confusion or disorientation
  • Tensed muscles and muscle spasms
  • Nausea, vomiting, or diarrhea
  • Rapid breathing on the exhale, with pauses between breaths that are too long (panting)
  • Cardiogenic shock
  • Profuse sweating
  • Pin-pointed or extremely dilated pupils

What to Do If You Think Someone Is Overdosing on Fentanyl

Fentanyl is an opioid pain medication often found in illegal drugs like heroin and cocaine. It’s one of the main contributing factors to the surge in overdose deaths.

When a person overdoses on Fentanyl, usually after taking the drug for several weeks, the symptoms begin to develop. An overdose can occur as soon as the first time that someone takes fentanyl. A fentanyl overdose can be fatal in as little as 30 minutes without medical support.

If you suspect someone’s life is in danger from the effects of an overdose, call 911 or take them to the emergency room immediately. Monitor their symptoms closely and note any changes or if they stop breathing (and if so, for how long). CPR may be required if they stop breathing. It is crucial to enlist the support of a qualified medical team as soon as possible in the event of a fentanyl overdose.

Contact Rally Recovery for Overdose Information and Support

Our team at Rally Recovery has extensive experience dealing with the devastating consequences of fentanyl and other opioids. We have a comprehensive medical team who can support people through painful overdose, withdrawal, detox, and the full recovery process.

To learn more or get help with opioid addiction, contact us today at 781.412.1488.